Alert archive / California / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 1, NWS Los Angeles, CA
NWS Los Angeles, CA issued this severe thunderstorm warning at Feb 18, 2004, 12:48 AM PST for San Luis Obispo County, California. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 18, 2004, 12:48 AM PST (08:48 UTC)
- Expired
- Feb 18, 2004, 1:15 AM PST
- In force
- 27 min
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
County San Luis Obispo County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 8.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1980 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
721 WUUS56 KLOX 180848 SVRLOX CAC079-180915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 1245 AM PST WED FEB 18 2004 THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN SAN LUIS OBISPO COUNTY IN SOUTHWEST CALIFORNIA THIS INCLUDES THE CITIES OF CAMBRIA...MORRO BAY AND PASO ROBLES * UNTIL 115 AM PST * AT 1240 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF MORRO BAY...MOVING TO THE EAST TO NORTHEAST AT 35 MPH. THIS THUNDERSTORM MAY PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH AND LARGE HAIL...AS WELL AS HEAVY RAIN AND FREQUENT LIGHTNING. IF YOU SEE DANGEROUS WEATHER APPROACHING...SEEK SAFE SHELTER IMMEDIATELY. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN OXNARD. LAT...LON 3564 12118 3532 12085 3579 12045 3579 12106
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 9:00 PM PST, 3 hours 48 minutes earlier.
Area forecast discussion, Feb 17, 9:00 PM PST, 3 hours 48 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 900 PM PST TUE FEB 17 2004 .SHORT TERM... DYNAMIC SYSTEM JUST OFF THE COAST MAKING FOR A CHANLLENGING FORECAST OVER THE NEXT 24 HOURS. LATEST RADAR IMAGERY SHOWING WIDE BAND OF RAIN AND EMBEDDED THUNDERSTORMS EXTENDING FROM MONTEREY COUNTY SOUTHWEST TO ABOUT 100 MILES WEST OF POINT CONCEPTION. IR SATELLITE PICTURES SHOW MOISTURE TRAILING SOUTHWEST WELL INTO THE SUBTROPICS. BACK EDGE OF PRECIPITATION APPEARS TO BE THE COLD FRONT...BUT ALL OF THIS MAKING SLOW PROGRESS EASTWARD THIS EVENING AS UPPER JET MAX OVER CENTRAL CALIFORNIA PULLS AWAY...TAKING THE HEAVY RAIN NORTHEAST WITH IT. HAVE HAD QUITE A LOT OF LIGHTNING STRIKES OUT OVER THE COASTAL WATERS WEST OF SAN LUIS OSIBPO COUNTY THIS EVENING...GIVING HINTS OF THE DYNAMICS INVOLVED. THE 00Z MESOETA...AND TO SOME EXTENT THE GFS MODEL RUN SHOW ANOTHER UPPER LVL JET MAX DEVELOPING SOUTHWEST OF POINT CONCEPTION OVERNIGHT AND MOVING NORTHEAST OVER SANTA BARBARA COUNTY BY LATE TONIGHT. THIS MAY HELP FUEL THE RAIN/STORMS NORTH OF POINT CONCEPTION ALONG THE FRONTAL BOUNDARY. THEN...AS THE FRONT AND UPPER LEVEL TROUGH MOVE SOUTHEAST DURING THE DAY WEDNESDAY THE LOW-LEVEL CONVERGENCE BECOMES ALIGNED UNDER THE ENTRANCE REGION TO THE UPPER LEVEL JET SOUTH OF POINT CONCEPTION. COLD ADVECTION/DESTABILIZATION ALOFT ALSO MOVING SOUTHEAST DURING THE DAY. ALL OF THIS POINTS TO THE RAIN AND EMBEDDED THUNDERSTORMS SUSTAINING THEMSELVES ALONG AND AHEAD OF THE FRONT AS THE WHOLE SYSTEM PROGRESSES EASTWARD. SO DESPITE THE MODELS CONTINUING TO SHOW AN UNIMPRESSIVE AMOUNT OF MOISTURE...FEEL MOST OF THE AREA SHOULD GET A MODERATE AMOUNT OF RAIN...THOUGH ONLY FOR A SHORT PERIOD OF TIME. DUE TO THE INSTABILITY INVOLVED...ANY HEAVY SHOWERS/STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...GUSTY WINDS...AND OVER THE COASTAL WATERS...A FEW WATERSPOUTS. AS FOR TIMING...THE RAIN WILL PROGRESS SLOWLY EAST TONIGHT...EVENTUALLY COVERING THE NORTHWESTERN HALF OF SAN LUIS OBISPO COUNTY BY MORNING. THEN AS THE UPPER LEVEL SYSTEM CATCHES UP WITH THE FRONT...THINGS SHOULD PICK UP IN SPEED AND MOVE THROUGH THE AREA DURING THE DAY WEDNESDAY...WITH RAIN BEGINNING IN SANTA BARBARA EARLY IN THE MORNING...VENTURA AROUND MIDDAY...AND LOS ANGELES IN THE EARLY TO MID-AFTERNOON. RAIN WILL END/TURN TO SHOWERS FROM NORTHWEST TO SOUTHEAST BY MIDDAY UP NORTH AND AROUND NIGHTFALL IN LOS ANGELES COUNTY. PREDICTING ANY AMOUNT OF SNOW WITH THIS SYSTEM FOR THE MOUNTAINS IS TRICKY. WARM AIRMASS IN ADVANCE OF THE FRONT WILL KEEP PRECIP ALMOST ENTIRELY RAIN FOR MUCH OF THE EVENT. HOWEVER...DURING THE AFTERNOON AS COLDER AIR MOVES IN WITH THE PASSAGE OF THE UPPER LEVEL TROUGH...SNOW LEVELS WILL DROP TO NEAR 5000 FEET FOR THE SANTA BARBARA AND VENTURA COUNTY MOUNTAINS BY LATE IN THE DAY...AND 6000 FEET OVER THE LOS ANGELES COUNTY MOUNTAINS. IN THE MOIST NORTHERLY FLOW BEHIND THE SYSTEM WED NIGHT...SNOW SHOWERS WILL LINGER ON NORTHERN SLOPES OF MAINLY VENTURA COUNTY WITH SNOW LEVEL DOWN TO 4500 FEET. I THINK THAT WE MAY BE ADVERTISING SNOWFALL A LITTLE ON THE HIGH SIDE CONSIDERING THAT MOST OF THE PRECIP WILL FALL AS LIQUID BEFORE THE COLDER AIR ARRIVES. HAVE UPDATED THE FORECAST TO GO MORE PESSIMISTIC ON SKY COVER TONIGHT AND TO ADD SMALL HAIL/GUSTY WINDS TO WED PERIOD. WILL LET MID SHIFT DIAGNOSE FULL DATA SET AND LET THEM MAKE ANY ADJUSTMENTS TO QPF AND SNOW ACCUMULATIONS. ...FROM PREVIOUS DISCUSSION... IN GENERAL...OVERALL RAINFALL RATES EXPECTED TO REMAIN BELOW ONE THIRD OF AN INCH PER HOUR...BUT LOCALLY HEAVIER AMOUNTS COULD OCCUR IF THUNDERSTORMS DEVELOP. BEST RAINFALL AMOUNTS EXPECTED ACROSS SAN LUIS OBISPO AND SANTA BARBARA COUNTIES...WHERE AMOUNTS ARE GENERALLY EXPECTED TO RANGE BETWEEN ONE THIRD AND ONE INCH...WITH LOCAL AMOUNTS UP TO (1.50) INCHES ACROSS HIGHER TERRAIN. RAINFALL AMOUNTS ACROSS VTU AND LA COUNTIES EXPECTED TO RANGE BETWEEN ONE QUARTER AND THREE QUARTERS OF AN INCH...WITH LOCAL AMOUNTS OVER ONE INCH ACROSS THE HIGHER TERRAIN AND NEAR THUNDERSTORMS. .LONG TERM...THE EXTENDED PERIOD WILL BE A CONTINUATION OF THE CURRENT PATTERN...WITH WEAK TO MODERATE INTENSITY TROUGHS MOVING THROUGH SOUTHERN CALIFORNIA EVERY FEW DAYS. THIS PATTERN WILL CREATE PERIODS OF MODERATE TO STRONG WINDS OVER THE WATER AND MOUNTAINS...AS WELL AS POSSIBLE RAIN FOR ALL AREAS. THE MAIN ISSUE IS WHETHER OR NOT THE TROUGHS WILL BE DEEP ENOUGH TO CREATE THE SOUTHWESTERLY FLOW OVER LOS ANGELES AND VENTURA COUNTIES THAT IS NECESSARY TO PRODUCE SIGNIFICANT RAIN. THE TROUGHS APPEAR TO MOVE RAPIDLY THROUGH THE AREA WHICH WILL TEND TO LIMIT RAINFALL INDEPENDENT OF THE WIND DIRECTION. HIGH AND LOW TEMPERATURES WILL NOT VARY SIGNIFICANTLY OVER THE PERIOD. && .LOX WATCHES/WARNINGS/ADVISORIES... SMALL CRAFT ADVISORY (SEE LAXCWFLOX). && MOYER/GOMBERG/HILGENDORF
Hazardous weather outlook, Feb 17, 6:00 AM PST, 18 hours 48 minutes before
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
Nearby
Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.